Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 1, 2003, 3:51 PM EDT for Lapeer County, Saint Clair County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 3:51 PM EDT (19:51 UTC)
- Expired
- Aug 1, 2003, 5:00 PM EDT
- In force
- 69 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Lapeer County, MI, Saint Clair County, MI
The radar
The Detroit radar (KDTX), 53 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS53 KDTX 011951 SVRDTX MIC087-147-012100- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 351 PM EDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 500 PM EDT * AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF IMLAY CITY...OR 13 MILES EAST OF LAPEER...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYNN TOWNSHIP AT 405 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4309 8321 4296 8305 4311 8288 4315 8306 $$ SF BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:25 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 1, 2:25 PM EDT, 1 hour 26 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 225 PM EDT FRI AUG 1 2003 ...CONTINUED TSRA CHCS WITH MEANDERING UPPER LOW REMAIN CHALLENGE... IN THE SHORT TERM...DECENT LINE OF STORMS CONTINUES TO MOVE INTO THE CWA. THESE STORMS ARE ASSOCIATED WITH FIRST MAJOR SPOKE TO COME AROUND UPPER LOW THIS FAR EAST. STORM ORGANIZATION HAS ALSO BEEN ASSISTED BY STRONG OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION & SIGNIFICANT DESTABILIZATION UNDER SUNNY SKIES...AIDED BY FACT THAT UPPER FLOW IS TAKING ANVIL BLOWOFF TO THE NORTH/NORTHWEST. AFTERNOON TRENDS WITH THIS CONVECTIVE SYSTEM WILL...IN LARGE PART...DEFINE FORECAST FOR TONIGHT. UPSTREAM WAVE MOVING W/E ALONG BASE OF UPPER LOW IS ALREADY FIRING A SMALL CLUSTER OF STORMS IN EXTREME NRN IL. THESE SHOULD MOVE STRAIGHT INTO FAR LOWER MICHIGAN...AND GRADUALLY PULL NE IN SW FLOW ON FRONT SIDE OF THE UPPER LOW. (UNLESS THIS CURRENT TSRA LINE FIRES SOUTH INTO IN & CENTRAL IL...FOCUSING ACTIVITY FURTHER SOUTH). WL WATCH TRENDS THIS AFTN...BUT INITIAL FEELING IT THAT LIKELY POPS CURRENT IN FCST STILL LOOK GOOD...AS ACTIVITY IN NRN IL WILL MOST LIKELY SPREAD INTO CWA THIS EVENING...AND PERHAPS EXTEND INTO THE OVERNIGHT HOURS. SLIGHT CHANGES IN WEEKEND FORECAST AS PROGS ARE SLOWER BRINGING THE UPPER LOW EAST INTO CWA. ETA/GFS BOTH HAVE LOW STILL OVER WI SUNDAY EVENING...W/ GFS SLOWLY MOVING IT NE FROM THERE MONDAY INTO TUESDAY. RELATIVELY DEEP MOISTURE SHOULD REMAIN IN AREA THROUGH THE WEEKEND BASED ON THIS TREND...AND WILL UP POPS SOME IN ANTICIPATION OF MORE ORGANIZED CONVECTIVE COMPLEXES AS WAVES ROTATE UP THRU AREA IN SW FLOW. WILL ALSO UP TEMPS JUST A BIT...AS WE WILL REMAIN IN THE WARM SECTOR LONGER. THIS...UNFORNATELY...COULD BE MUDDIED BY CLOUD COVER PRECIP...SO WON/T GO MORE THAN A DEGREE OR TWO HIGHER ATT. INTO NEXT WEEK...UPPER/SFC LOW FINALLY LIFT JUST NORTHEAST OF AREA...BUT NOT FAR. SHRA/TSRA ACTIVITY SHOULD REMAIN FAIRLY WIDESPREAD MON INTO TUE...ALTHO IT WILL TEND TO BE MORE DIURNALLY DEPENDANT AS DEEPER MOISTURE WILL BE PUSHED OFF TO THE EAST BY THEN. BY MID/LATE WEEK... PRECIP SHOULD BECOME MORE AND MORE HIT AND MISS AS CWA GETS ON THE BACKSIDE OF UPPER LOW...AND UPPER LOW ITSELF WEAKENS. PROGS ACTUALLY OPENING UP LOW INTO A BROAD TROF A BIT FASTER NOW. WILL LEAVE SMALL POPS THRU THU...BUT LEAVE THEM OUT ON FRI. TEMPS TO REMAIN PRETTY CONSISTENT AOB NORMAL...WITH AVERAGE HIGHS AROUND 80 AND LOWS AROUND 60. .DTX...NONE. GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 11:19 AM EDT, 4 hours 32 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1119 AM EDT FRI AUG 1 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 823 IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOWER MICHIGAN EXCEPT BAY AND MIDLAND COUNTIES UNTIL 4 PM. FOR THIS AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED NORTHWEST OF AN ANN ARBOR TO PORT HURON LINE...WITH SCATTERED THUNDERSTORMS EXPECTED TO THE SOUTHEAST. THUNDERSTORMS NOW OVER SOUTHWEST LOWER MICHIGAN WILL GRADUALLY SPREAD EAST...REACHING FLINT...OWOSSO AND THE TRI CITIES BY 1 PM...AND MOVING INTO THE DETROIT AREA AND THUMB SHORTLY AFTER 2 PM. SOME OF THESE STORMS WILL BE SEVERE...WITH WIND GUSTS TO 60 MPH AND HAIL TO 2 INCHES IN DIAMETER. STORMS WILL MOVE NORTHEAST AT 25 MPH. FOR TONIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME OF THEM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PEA SIZED HAIL. THEY WILL ALSO MOVE NORTHEAST AT 25 MPH. THESE STORMS ARE ASSOCIATED WITH AN UNSTABLE AIRMASS OVER THE REGION AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY THROUGH WEDNESDAY. A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS ALREADY OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:52 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 68 min |
| Aug 1, 12:56 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 79 min |
| Aug 1, 2:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 79 min |
| Aug 1, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 81 min |
| Aug 1, 3:22 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 68 min |
| Aug 1, 3:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 1, 3:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 1, 3:38 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 82 min |
| Aug 1, 3:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Aug 1, 4:12 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 63 min |
| Aug 1, 4:16 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 44 min |
| Aug 1, 4:59 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 61 min |
| Aug 1, 5:00 PM EDT | Special Marine Warning | DTX | 60 min | |
| Aug 1, 5:08 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 82 min |
| Aug 1, 5:23 PM EDT | Tornado Warning | DTX | Lenawee | 82 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.